Hail, Westmoreland
- When
- May 4, 5:30 PM EST
- Where
- Westmoreland County, 0.53 mi E of Longbridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.270, -79.290
Upper level low pressure was situated over the Middle Ohio Valley on May 4th. Spokes of mid-level vorticity rotating around the low supported the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Upper level low pressure was situated over the Middle Ohio Valley on May 4th. Spokes of mid-level vorticity rotating around the low supported the development of showers and thunderstorms. Although most of the activity remained sub-severe, there was one strong storm that generated a number of large hail reports between one and 2.5 inches in diameter, particularly in Indiana County. Later in the evening, additional slow-moving storms in weak overall flow led to several reports of flash flooding, with pockets of 2 to 3 inches of rainfall in a short period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 4:58 PM EST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 558 PM EDT Sun May 4 2025 .SYNOPSIS... An upper low will provide rounds of showers and thunderstorms through Monday, with afternoon and evening severe weather chances both today and Monday. The upper low departs by Wednesday, reducing rain and severe chances. Uncertainty reigns for Thursday and beyond. && .NEAR TERM /THROUGH MONDAY/... KEY MESSAGES: - Showers and a few thunderstorms continue into the evening hours. - A Marginal (1 out of 5) risk of severe storms remains into the evening. - After rain ends tonight, areas of dense fog are possible after midnight. ------------------------------------------------------------------- Mid level cyclone continues to churn over the Ohio Valley. With the dry conveyor belt ushering breaks in the clouds this afternoon / early evening, showers and low topped storms are developing and moving ssoutheast to northeast. No real change to the forecast with pockets of cooling aloft moving overhead spawning showers/ storms. Given the lack of instability do not expect much in the way of severe thunderstorms. Rainfall reports over the last 24-48 hours are peaking out around two inches with most locations falling between 0.50" - 1.50" depending how many times they got it. The leaf out is in full effect, so we are able to absorb this rain and not expecting any flooding. Previous discussion: Upper level low pressure continues to spin over the Middle Ohio Valley today, continuing to stream moisture to its east into the Upper Ohio Valley from the Atlantic. Banded showers continue at this time generally north and east of Pittsburgh, with very little lightning to this point. Although some cloud breaks have occurred, heating has not been very efficient to this point. Latest PIT ACARS sounding suggests only around 100 J/kg of CAPE situated in the lower 4km or so, with generally poor lapse rates aloft. The lack of lightning is explained by slightly warmer layer between 500 and 600 mb, preventing clouds tops from reaching -10C. Decent lift from PVA and divergence aloft will continue to provide support for the development of showers, and updrafts should eventually become deep enough to support lightning. However, the overall severe threat should remain generally isolated, as dewpoints in the 50s and the lingering clouds put a lid on instability. Backing flow with height also will hinder convective organization somewhat. The SPC day 1 Marginal Risk handles the overall risk well. The tornado threat may actually be a touch higher than the hail/wind threat, if RAP-mesoanalysis progs of surface vorticity co-located with 100 J/kg of 0-3km CAPE in the ridges are realized. However, overall weak shear will limit this as well. Any severe threat will largely end by the mid- evening hours. Moisture decreases tonight, as a lower precipitable water air mass rotates into the region. This should lead to a decrease in clouds and precipitation from south to north this evening and overnight. Fog development is expected especially to the south of I-80 and west of the ridges. HREF probabilities continue to show 40 to 60 percent probability of less than a half-mile visibility after midnight. If this fog does indeed develop on a widespread basis, an advisory may be needed. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... KEY MESSAGES: - Showers and thunderstorms redevelop Monday, with potentially better severe storm chances. - Cooler temperatures Tuesday with a lower risk of severe weather and heavy rain. ------------------------------------------------------------------- The upper low continues to spin over the Middle Ohio Valley on Monday before lifting into Ohio on Tuesday morning. Another, stronger round of vorticity advection during the afternoon and evening, combined with stronger upper flow/deep shear (40-50 knots) and sufficient instability (around 40% HREF chance of 1000 J/kg of CAPE) will provide a better chance of severe storms, especially across northern and eastern portions of the CWA north of a rough Latrobe/Pittsburgh/New Castle line. N or NNW-moving cells will have hail and wind potential, and a tornado threat could exist for right-movers that move more towards due north. Decent storm motion should preclude anything more than an isolated flooding threat, although any wet areas after today's convection will need to be watched. Seasonable temperatures are forecast. After a diurnal decrease in coverage Monday night, another round of showers and a few thunderstorms is likely on Tuesday as more spokes of vorticity rotate across. However, instability progs are less bullish, suggesting a lower severe threat. Precipitable water progs of less than an inch also suggest less of a heavy rain/flooding threat. A cooler day is expected as the upper low lifts just to our west. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... KEY MESSAGES: - Upper low departure favored by Wednesday with a dry-out. - Uncertain pattern thereafter as the evolution of the next upper trough is questionable. ------------------------------------------------------------------- There is still good model agreement that the upper low, centered near or south of the Lake Erie shore at 00Z Wednesday, finally receives a push from an Ontario shortwave and pulls east of the Appalachians Wednesday morning. This will finally end the daily severe chances and also bring about reduced PoPs. Thereafter, uncertainty remains with a followup trough that swings down from eastern Canada. There are models scenarios that still have a westerly and more cut-off handling of this trough, which would lead to cooler temps and better precip chances, while others push the trough to our east sooner, resulting in warmer and drier conditions. The current NBM scenario of low, diurnal PoPs and a slow warming trend was followed for now, but this is subject to change in the coming days. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Current conditions across the area feature scattered showers and thunderstorms across the area through the afternoon and evening. Thus, will expected scattered MVFR/IFR conditions at terminals. Some sites that could avoid the heavier rainfall and conditions worsening would be FKL and DUJ avoiding the heavier thunderstorms. By 00Z to 02Z, expect low cigs and vis with the development of stratus and some areas of fog. Just like today there could be some improvement tomorrow between 12Z and 16Z in flight conditions before showers and thunderstorm develop and move back into the region. Winds are expected to be light and variable through the period. Outlook... Periodic restrictions and scattered showers, with potential afternoon thunderstorms, are expected through Wednesday as an upper low drifts across the Upper Ohio Valley region. VFR returns Thursday under high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL NEAR TERM...CL/McMullen SHORT TERM...CL LONG TERM...CL AVIATION...Shallenberger
Hazardous Weather Outlook National Weather Service Pittsburgh PA 220 PM EDT Sun May 4 2025 OHZ040-041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>003- 509>512-051830- Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington- Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 220 PM EDT Sun May 4 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal (level 1 of 5) risk of severe thunderstorms in this evening. Low-end risks of damaging wind, large hail, and an isolated tornado exist. There is also a Marginal (level 1 of 4) risk of isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a Marginal risk of strong to severe thunderstorms Monday. Damaging winds and hail will be the primary threats, although a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-049-057>059-068-069-WVZ004-012-021-513-514-051830- Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble- Monroe-Marshall-Wetzel-Marion-Western Tucker-Eastern Tucker- 220 PM EDT Sun May 4 2025 This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal (level 1 of 5) risk of severe thunderstorms in this evening. Low-end risks of damaging wind, large hail, and an isolated tornado exist. There is also a Marginal (level 1 of 4) risk of isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CL
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
432 PM EDT Sun May 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Gst 2 WNW Pittsburgh 40.45N 80.02W
04/29/2025 M65 MPH Allegheny PA Mesonet
Acrisure Stadium Weather STEM sensor.
&&
98Preliminary Local Storm Report
National Weather Service Pittsburgh PA
438 PM EDT Sun May 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 2 W Heidelberg 40.40N 80.14W
04/29/2025 Allegheny PA Amateur Radio
power lines down.
&&
98The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
16 hail, 4 flash flood. Local standard time, as filed.
Flooding reported on Schenley Road.
Several roads were closed in the area due to flooding.
Road flooding was reported in the area via mPING.
Hail size estimated from doorbell cam video. Considerable leaf shredding on trees from the hail.
Flooding at the intersection of Pittsburgh Road and Slippery Rock Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265345, 1265346, 1265347, 1265348, 1265349, 1265356, 1265357, 1265358, 1265359, 1265360, 1265361, 1265362, 1265363, 1265364, 1265365, 1265366, 1265377, 1265378, 1265379, 1265381.